Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 59, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2013, 10:01 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2013, 10:01 PM CDT (03:01 UTC)
- Expired
- Jul 13, 2013, 10:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 147 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585 WUUS53 KFGF 140301 SVRFGF NDC005-071-095-140345- /O.NEW.KFGF.SV.W.0059.130714T0301Z-130714T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1001 PM CDT SAT JUL 13 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA... NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 1045 PM CDT * AT 958 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CANDO...AND MOVING EAST AT 35 MPH. WIND GUSTS TO 56 MPH WERE OBSERVED AT THE CANDO AIRPORT. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THE SEVERE THUNDERSTORM WILL BE NEAR... STARKWEATHER AND GARSKE AROUND 1015 PM CDT. DERRICK AROUND 1040 PM CDT. EDMORE AND LAWTON AROUND 1045 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE WEBSTER AND BROCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4854 9920 4854 9833 4821 9831 4820 9935 TIME...MOT...LOC 0300Z 268DEG 32KT 4845 9909 HAIL...0.88IN WIND...60MPH $$ DTR
2 follow-up statements
065 WWUS53 KFGF 140327 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1027 PM CDT SAT JUL 13 2013 NDC005-095-140337- /O.CAN.KFGF.SV.W.0059.000000T0000Z-130714T0345Z/ BENSON ND-TOWNER ND- 1027 PM CDT SAT JUL 13 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOWNER AND NORTH CENTRAL BENSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4853 9896 4854 9833 4821 9831 4823 9899 TIME...MOT...LOC 0327Z 268DEG 32KT 4846 9873 $$ NDC071-140345- /O.CON.KFGF.SV.W.0059.000000T0000Z-130714T0345Z/ RAMSEY ND- 1027 PM CDT SAT JUL 13 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN RAMSEY COUNTY UNTIL 1045 PM CDT... AT 1026 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF STARKWEATHER...AND MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THE SEVERE THUNDERSTORM WILL BE NEAR... DERRICK AROUND 1040 PM CDT. EDMORE AND LAWTON AROUND 1045 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE BROCKET. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4853 9896 4854 9833 4821 9831 4823 9899 TIME...MOT...LOC 0327Z 268DEG 32KT 4846 9873 HAIL...0.88IN WIND...60MPH $$ DTR
202 WWUS53 KFGF 140344 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1044 PM CDT SAT JUL 13 2013 NDC071-140354- /O.EXP.KFGF.SV.W.0059.000000T0000Z-130714T0345Z/ RAMSEY ND- 1044 PM CDT SAT JUL 13 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAMSEY COUNTY WILL EXPIRE AT 1045 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER WINDS TO 45 MPH ARE STILL LIKELY IN THE EDMORE AREA. LAT...LON 4853 9896 4854 9833 4821 9831 4823 9899 TIME...MOT...LOC 0344Z 268DEG 32KT 4846 9850 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:16 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 13, 7:16 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 716 PM CDT SAT JUL 13 2013 .UPDATE... ISSUED AT 710 PM CDT SAT JUL 13 2013 MAJOR UPDATE WAS TO CUT BACK ON POPS IN WCNTRL MN THIS EVE AND ALL MODELS ARE DRY THRU 06Z IN THAT REGION AND THEN BREAKOUT PRECIP 07-09Z NR A WATERTOWN-BROOKINGS-ALEX-ST CLOUD AXIS REGION...JUST BRUSHING OUR FAR SOUTHEAST FCST AREA. FOR COORD PURPOSED DID KEEP A 20 POP IN LAKES COUNTRY 03Z-06Z...THEN MOVED TO LIKEY AFTER 06Z. ALSO HAVE A LOW POP IN AREAS NORTH AND WEST OF DVL IN CASE ANYTHING FROM NW ND/MANITOBA SNEAKS EAST...AND A 20 POP VERY LATE TONIGHT EVEN INTO GRAND FORKS-FARGO AS FRONTAL BOUNDARY GETS CLOSER TO AREA. LOOKS LIKE COLD FRONT AT 10Z NR A HALLOCK TO GRAND FORKS TO VALLEY CITY LINE. ALL IN ALL...LOOKS LIKE MOST OF THE 850 MB MOISTURE CONVERGENCE AND HIGHEST PWATS (HVY RAIN) SHOULD BYPASS OUR FCST AREA TO THE SOUTH OVERNIGHT INTO SUNDAY MORNING. THEN SUNDAY FRONTAL BOUNDARY WILL SLIP SOUTH WITH NORTH WINDS AND MORE CLOUD COVER WITH CHC POPS FOR PRECIP IN SE ND/WCNTRL MN CONTINUING. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 302 PM CDT SAT JUL 13 2013 CONVECTION CHANCES WILL CONTINUE TO BE THE FORECAST PROBLEM FOR THE SHORT TERM. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN PLAINS FOR THE SHORT TERM AS A CUT OFF LOW RETROGRADES WELL TO OUR SOUTH AND UPPER RIDGING CONTINUES OVER THE CENTRAL PLAINS. SFC TROUGH AXIS/FRONTAL BOUNDARY THAT STALLED OVER THE SOUTHEASTERN CWA HAS STARTED TO WASH OUT...AND HUMID CONDITIONS CONTINUE ACROSS MOST OF THE CWA. CAPE VALUES HAVE TOPPED 2000 J/KG ACROSS MOST OF THE CWA...BUT THERE HAS BEEN LITTLE TO NO UPPER LEVEL SUPPORT TO SET OFF STORMS. THINK THAT THE BEST CHANCES WILL BE LATER TONIGHT AS SEVERAL UPPER LEVEL SHORTWAVES APPROACH THE AREA. THE MAIN UPPER SHORTWAVE WILL LIFT OFF TO OUR NORTH INTO CANADA AND MOST OF THE ACTIVITY WILL BE IN THAT AREA...ALTHOUGH OUR NORTHWESTERN COUNTIES COULD GET CLIPPED AS A WEAK COLD FRONT BEGINS TO MOVE IN SO KEPT SOME LOW POPS IN THAT AREA. A MORE MINOR SHORTWAVE CURRENTLY OVER THE GREAT BASIN WILL MOVE INTO THE DAKOTAS LATER TONIGHT. THINK THAT AS THIS FEATURE INTERSECTS THE WASHED OUT BOUNDARY AND RICH MOISTURE IN THE SOUTHEASTERN COUNTIES...THERE COULD BE THUNDERSTORMS DEVELOPING. AT THIS POINT THINK THAT THE BEST INSTABILITY WILL NOT COINCIDE WITH THE BEST BULK SHEAR SO A LOT OF SEVERE IS NOT EXPECTED. HOWEVER...WITH PWAT VALUES CLOSE TO 2 INCHES IN OUR SOUTHEAST THERE COULD BE SOME HEAVY RAIN POTENTIAL. SUNDAY...THE NEXT SFC FRONT AGAIN MOVES INTO THE SOUTHEASTERN COUNTIES AND BEGINS TO WASH OUT. CONTINUED TO KEEP FAIRLY HIGH POPS IN OUR SOUTHEASTERN COUNTIES. THE FRONT SHOULD ALSO HELP KNOCK BACK TEMPS AND DEW POINTS A BIT FOR TOMORROW AFTERNOON. THE OLD SFC BOUNDARY WILL CONTINUE TO WOBBLE OVER MAINLY OUR SOUTHERN COUNTIES THROUGH SUNDAY NIGHT AND WITH THE POSSIBILITY OF ANOTHER WEAK SHORTWAVE COMING IN...MODELS ALL HAVE PRECIP OVER THE AREA AND WILL KEEP POPS PRETTY HIGH. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT JUL 13 2013 MONDAY AND TUESDAY...SOUTHWESTERLY FLOW ALOFT CONTINUES WITH ANOTHER SHORTWAVE MOVING THROUGH SOUTHERN CANADA. A SFC TROUGH DEVELOPING OVER THE NORTHERN ROCKIES ON MONDAY WILL HELP PUSH WARM MOIST AIR BACK INTO THE CWA. HOWEVER...700MB TEMPS WILL ALSO BE ON THE RISE SO WILL KEEP POPS IN THE 20 TO 30 PERCENT RANGE AS CAPPING SHOULD MINIMIZE COVERAGE. THE UPPER SHORTWAVE OVER CANADA MOVES BY TUESDAY AND SHOULD HELP PUSH ANOTHER WEAK FRONTAL BOUNDARY INTO THE NORTHERN CWA. TUESDAY NIGHT-SATURDAY... THE BROAD UPPER RIDGE INITIALLY CENTERED NEAR THE OHIO VALLEY WILL GRADUALLY SHIFT WESTWARD AND WEAKEN WITH TIME. AS A RESULT...ZONAL FLOW ALOFT WILL PERSIST FOR MUCH OF THE WEEK...TRANSITIONING TO NORTHWEST FLOW TOWARDS NEXT WEEKEND. BOTH THE 12Z GFS/ECMWF GENERALLY AGREE ON THE SYNOPTIC PATTERN EVOLUTION...WITH A SFC FRONT SLOWLY SAGGING SOUTH THROUGH THE MIDDLE OF THE WEEK. KEPT SLIGHT/CHANCE POPS TUE NIGHT-THUR NIGHT...GIVEN UNCERTAINTY IN THE FRONTAL POSITION. THE GFS/ECMWF/GEM ALL INDICATE A STRONGER WAVE DROPPING ACROSS SOUTHERN CANADA LATE THURSDAY...HELPING TO PUSH THE FRONT AND BETTER PRECIP CHANCES SOUTHWARD. A SLOW COOLING TREND IS ANTICIPATED...ALONG WITH LOWER HUMIDITY LEVELS. THE DEGREE OF WARMTH FOR MID-WEEK WILL LIKELY DEPEND ON THE POSITION OF THE SFC BOUNDARY...WITH CONTINUED VERY WARM TEMPS CLOSE TO 90 SOUTH OF THE BOUNDARY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 710 PM CDT SAT JUL 13 2013 QUESTION OVERNIGHT INTO SUNDAY MORNING IS LOW CLOUDS. BAND OF MVFR CIGS REMAINS FROM RICHLAND COUNTY TO PARK RAPIDS. OTHERWISE LITTLE CLOUD COVER IN CNTRL INTO NE ND INTO NW MN. MODEL MOS FORECASTS SOME MVFR CIGS TO SPREAD OR DEVELOP NORTHWARD AS BOUNDARY MOVES EAST AND WINDS ARE LIGHT AND ATMOSPHERE REMAINS MOIST. CONFIDENCE IS QUITE LOW BUT MAINTAINED IDEA OF CIGS IN THE 1500 FT RANGE AT MOST SITES 10Z-15Z PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...JR LONG TERM...JR/MAKOWSKI AVIATION...RIDDLE
Hazardous weather outlook, Jul 13, 7:15 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 715 PM CDT SAT JUL 13 2013 MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-049-054-141215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH- 715 PM CDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT THERE IS A LOW CHANCE FOR ISOLATED THUNDERSTORMS LATE TONIGHT AS A FRONT MOVES THROUGH NORTHEASTERN NORTH DAKOTA. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ029>032-040-NDZ052-053-141215- WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT- RICHLAND- 715 PM CDT SAT JUL 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT WITH THE THREAT FOR HEAVY RAINFALL...MAINLY IN AREAS EAST AND SOUTH OF A WAHPETON TO FERGUS FALLS TO PARK RAPIDS LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND MONDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RIDDLE/GUST
In the hours before
Special weather statement, Jul 13, 9:00 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT SAT JUL 13 2013
NDZ006-014-015-140300-
BENSON ND-RAMSEY ND-TOWNER ND-
900 PM CDT SAT JUL 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR TOWNER...WESTERN RAMSEY AND
NORTHERN BENSON COUNTIES UNTIL 1000 PM CDT...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS FROM ROLLA TO RUGBY...OR 60 MILES NORTHWEST
OF DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
KNOX AND HANSBORO AROUND 905 PM CDT.
BAKER AROUND 910 PM CDT.
YORK AROUND 915 PM CDT.
LEEDS AND CANDO...AROUND 920 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4837 9985 4838 9951 4871 9950 4872 9953
4899 9954 4899 9901 4818 9902 4803 9985
TIME...MOT...LOC 0158Z 274DEG 31KT 4877 9976
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:00 PM CDT | Special Weather Statement | FGF | Towner | 60 min |
| Jul 13, 9:04 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 56 min |
| Jul 13, 10:49 PM CDT | Special Weather Statement | FGF | Nelson, Pembina, Walsh | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.